Alert archive / Tennessee / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 13, NWS Morristown, TN

April 19, 20154 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 19, 2015, 8:50 PM EDT for 4 counties in Tennessee. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2015, 8:50 PM EDT (00:50 UTC)
Expired
Apr 19, 2015, 9:15 PM EDT
In force
25 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Anderson County, TN, Blount County, TN, Knox County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 76 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 8:58 PM EDTTSTM WND DMGMaryville, TNSEVERAL TREES AND A FEW POWER LINES DOWN ACROSS BLOUNT COUNTY.
Apr 19, 9:06 PM EDTTSTM WND DMGKnoxville, TNMULTIPLE TREES AND A FEW POWER LINES DOWN ACROSS KNOX COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2015-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2015-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WUUS54 KMRX 200050
SVRMRX
TNC001-009-093-155-200115-
/O.NEW.KMRX.SV.W.0013.150420T0050Z-150420T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
850 PM EDT SUN APR 19 2015

THE NATIONAL WEATHER SERVICE IN MORRISTOWN  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SEVIER COUNTY IN EASTERN TENNESSEE...
  KNOX COUNTY IN EASTERN TENNESSEE...
  BLOUNT COUNTY IN EASTERN TENNESSEE...
  CENTRAL ANDERSON COUNTY IN EASTERN TENNESSEE...

* UNTIL 915 PM EDT

* AT 849 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE 
  EXTENDING FROM NEAR CLINTON TO 10 MILES SOUTH OF HAPPY 
  VALLEY... MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  KNOXVILLE...OAK RIDGE...MARYVILLE...CLINTON...ALCOA...FARRAGUT...
  LOUISVILLE...ROCKFORD...EAGLETON VILLAGE...HALLS...FRIENDSVILLE...
  TOWNSEND...WILDWOOD...WALLAND...SEYMOUR...LAKE FOREST...HAPPY
  VALLEY...CLOVER HILL...KARNS AND BEARDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3546 8396 3549 8394 3550 8398 3551 8401
      3553 8399 3555 8400 3555 8406 3620 8427
      3618 8424 3620 8423 3604 8375 3557 8362
      3556 8377 3552 8383 3552 8388 3547 8392
      3546 8395
TIME...MOT...LOC 0049Z 265DEG 29KT 3612 8418 3544 8395 

HAIL...0.75IN
WIND...60MPH

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 7:29 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 19, 7:29 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
729 PM EDT SUN APR 19 2015

.AVIATION...
A SECONDARY LINE OF SHOWERS/STORMS WILL BE THROUGH THE REGION THIS
EVENING...BRINGING LOCALLY GUSTY WINDS AND BRIEF LOWERING CIG/VIS
TO MVFR TO IFR LEVELS. AFTER A LULL TONIGHT...ANOTHER ROUND OF
SHRA/TSRA IS EXPECTED TO DEVELOP TO THE WEST AND MOVE IN LATE
TONIGHT...BEFORE TAPERING OFF FROM WEST TO EAST BY THE MID-
MORNING. HOWEVER SOME ISOLATED TO SCATTERED VCSH WILL BE POSSIBLE
AT KTYS/KTRI DURING THE AFTERNOON AS WELL BEFORE THE FRONT FINALLY
CLEARS THE REGION...SO HAVE MAINTAINED A MENTION OF THIS AS WELL.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

AMP
Hazardous weather outlook, Apr 19, 4:04 PM EDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
404 PM EDT SUN APR 19 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-202015-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
404 PM EDT SUN APR 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...LOCALLY HEAVY RAINFALL...AND A RISK OF STRONG TO SEVERE
THUNDERSTORMS POSSIBLE THIS EVENING AND OVERNIGHT...

PERIODS OF MODERATE TO HEAVY RAINS ARE ANTICIPATED ALONG AND BEHIND A
WARM FRONT THAT IS MOVING NORTHEAST THROUGH THE REGION. DUE TO THE
VERY MOIST ENVIRONMENT IN PLACE...LOCALLY HEAVY RAINFALL IS
POSSIBLE. THE HEAVY RAINS MAY CAUSE LOCALIZED FLASH FLOODING OF
AREA ROADWAYS...SMALL STREAMS...AND PONDING OF WATER ACROSS LOW-
LYING AREAS.

THE THREAT OF THUNDERSTORMS WILL INCREASE THIS EVENING AND
OVERNIGHT AS A WEAK COLD FRONT TRACKS TOWARD THE REGION. LOCALLY
STRONG TO SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREATS EXPECTED
TO BE ISOLATED DAMAGING DOWNBURSTS WINDS AND HAIL UP TO QUARTER
SIZE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE THREAT FOR SHOWERS AND THUNDERSTORMS CONTINUES INTO MONDAY.
THE CHANCE OF SEVERE STORMS REMAINS LOW...BUT STRONG STORMS AND AN
ISOLATED SEVERE ARE POSSIBLE MONDAY AFTERNOON AND EVENING...WITH
THE HIGHEST CHANCES BEING IN FAR NORTHEAST TENNESSEE INTO
SOUTHWEST VIRGINIA. DAMAGING WINDS...LOCALLY HEAVY RAIN...AND
QUARTER SIZED HAIL COULD OCCUR WITH THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

LOCALIZED SPOTTER ACTIVATION MAY BE REQUESTED FOR SUNDAY AND MONDAY
AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 19, 6:29 PM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
529 PM CDT SUN APR 19 2015

TNZ098-192315-
MARION TN-
529 PM CDT SUN APR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 615 PM CDT...

AT 528 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SOUTH PITTSBURG...OR 8 MILES WEST OF JASPER...MOVING NORTHEAST
AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JASPER...SOUTH PITTSBURG...WHITWELL...KIMBALL...MONTEAGLE...POWELLS
CROSSROADS...ORME...MARTIN SPRINGS...HALETOWN (GUILD) AND GRIFFITH
CREEK.

LAT...LON 3519 8587 3524 8585 3522 8574 3524 8569
      3529 8571 3532 8556 3530 8555 3527 8549
      3527 8545 3522 8540 3511 8539 3509 8536
      3505 8538 3504 8541 3501 8543 3498 8548
      3499 8586
TIME...MOT...LOC 2228Z 231DEG 47KT 3506 8579

17
Special weather statement, Apr 19, 7:04 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
704 PM EDT SUN APR 19 2015

TNZ081-082-098-099-192330-
MARION TN-BLEDSOE TN-SEQUATCHIE TN-HAMILTON TN-
704 PM EDT SUN APR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARION...BLEDSOE...
SEQUATCHIE AND HAMILTON COUNTIES UNTIL 730 PM EDT/630 PM CDT/...

AT 702 PM EDT /602 PM CDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
DUNLAP TO NEAR FAIRMOUNT TO NEAR SIGNAL MOUNTAIN TO 11 MILES
SOUTHWEST OF RIDGESIDE...AND MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...DUNLAP...PIKEVILLE...SODDY-DAISY...SIGNAL MOUNTAIN...
WALDEN...LAKESITE...WHITWELL...RIDGESIDE...HARRISON...FAIRMOUNT...RED
BANK...COLLEGEDALE...POWELLS CROSSROADS...OOLTEWAH...LONE OAK...
BRAYTON...PALIO...CAGLE AND EAST BRAINERD.

LAT...LON 3532 8558 3541 8549 3553 8560 3557 8542
      3572 8526 3576 8526 3576 8507 3564 8503
      3557 8511 3553 8510 3549 8514 3543 8510
      3541 8502 3538 8503 3536 8497 3528 8494
      3514 8503 3501 8496 3499 8497 3498 8548
TIME...MOT...LOC 2302Z 245DEG 53KT 3535 8551 3523 8535 3510 8532 3497
8543

17
Special weather statement, Apr 19, 7:30 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT SUN APR 19 2015

TNZ099-100-200015-
BRADLEY TN-HAMILTON TN-
730 PM EDT SUN APR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCMINN...
NORTHWESTERN POLK...SOUTHWESTERN MEIGS...BRADLEY...EASTERN HAMILTON
AND SOUTHWESTERN RHEA COUNTIES UNTIL 815 PM EDT...

AT 730 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HARRISON...OR 11 MILES WEST OF CLEVELAND...MOVING NORTHEAST AT 40
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLEVELAND...SODDY-DAISY...LAKESITE...CHARLESTON...HARRISON...EAST
CLEVELAND...WILDWOOD LAKE...SOUTH CLEVELAND...COLLEGEDALE...
CALHOUN...TASSO...OOLTEWAH...EAST BRAINERD...SALE CREEK...
BIRCHWOOD...WATERVILLE...FLINT SPRINGS...SHADY GROVE...GAP SPRINGS
AND HOPEWELL.

LAT...LON 3499 8513 3515 8521 3546 8512 3543 8510
      3544 8506 3541 8502 3538 8503 3538 8500
      3536 8497 3529 8495 3529 8492 3536 8487
      3528 8473 3528 8475 3525 8473 3525 8470
      3524 8471 3517 8470 3499 8478
TIME...MOT...LOC 2330Z 229DEG 33KT 3514 8506

17
Special weather statement, Apr 19, 8:00 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
800 PM EDT SUN APR 19 2015

TNZ067-082>086-100-101-200045-
RHEA TN-ROANE TN-BLEDSOE TN-WEST POLK TN-BRADLEY TN-
NORTHWEST MONROE TN-MCMINN TN-MEIGS TN-
800 PM EDT SUN APR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MONROE...MCMINN...
NORTHEASTERN BLEDSOE...POLK...MEIGS...BRADLEY...SOUTHWESTERN
ROANE... SOUTHERN MORGAN...ROANE AND RHEA COUNTIES UNTIL 845 PM
EDT/745 PM CDT/...

AT 759 PM EDT /659 PM CDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF SPRING CITY TO 6 MILES SOUTHWEST OF ATHENS TO NEAR WILDWOOD
LAKE...AND MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CLEVELAND...ATHENS...DAYTON...KINGSTON...SWEETWATER...ROCKWOOD...
MADISONVILLE...DECATUR...BENTON...ETOWAH...SPRING CITY...
CHARLESTON...EAST CLEVELAND...MIDTOWN...WILDWOOD LAKE...SOUTH
CLEVELAND...FAIRVIEW...HARRIMAN...ENGLEWOOD AND TELLICO PLAINS.

LAT...LON 3499 8497 3520 8500 3528 8494 3536 8497
      3538 8502 3576 8508 3577 8504 3575 8503
      3576 8492 3583 8477 3593 8465 3595 8456
      3574 8447 3563 8459 3564 8454 3562 8451
      3567 8450 3567 8443 3532 8428 3499 8459
TIME...MOT...LOC 2359Z 226DEG 78KT 3579 8504 3538 8468 3503 8482

17
Special weather statement, Apr 19, 8:29 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
829 PM EDT SUN APR 19 2015

TNZ035-036-067>069-200115-
ROANE TN-KNOX TN-MORGAN TN-LOUDON TN-ANDERSON TN-
829 PM EDT SUN APR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...CENTRAL
KNOX...NORTHEASTERN MCMINN...SOUTHERN CAMPBELL...ROANE...NORTHWESTERN
BLOUNT...SOUTHEASTERN MORGAN...SOUTHWESTERN UNION...SOUTHERN SCOTT...
CENTRAL LOUDON AND ANDERSON COUNTIES UNTIL 915 PM EDT...

AT 829 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
WARTBURG TO NEAR LOUDON...AND MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...OAK RIDGE...CLINTON...LENOIR CITY...KINGSTON...LOUDON...
FARRAGUT...OLIVER SPRINGS...LOUISVILLE...MIDTOWN...FAIRVIEW...
HARRIMAN...HALLS...LAKE CITY...NORRIS...PHILADELPHIA...OAKDALE...
MALONEYVILLE...KARNS AND DEARMOND.

LAT...LON 3561 8454 3564 8455 3565 8460 3623 8456
      3616 8444 3622 8430 3618 8424 3624 8423
      3623 8407 3630 8403 3617 8392 3617 8384
      3601 8381 3583 8412 3585 8414 3566 8442
      3567 8450
TIME...MOT...LOC 0029Z 251DEG 45KT 3621 8447 3567 8440

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:00 PM EDTSpecial Weather StatementMRXBradley, McMinn, Meigs, Polk, Rhea, Roane45 min
Apr 19, 8:23 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Monroe37 min
Apr 19, 8:29 PM EDTSpecial Weather StatementMRXAnderson, Knox, Loudon, Roane46 min
Apr 19, 9:03 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Knox, Union27 min
Apr 19, 9:15 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Hamblen, Jefferson, Knox, Sevier and 1 more30 min
Apr 19, 9:29 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hamblen, Hancock, Hawkins, Union31 min
Apr 19, 9:41 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 1 more34 min
Apr 19, 9:56 PM EDTSevere Thunderstorm WarningMRXGreene, Hamblen, Hancock, Hawkins34 min
Apr 19, 10:11 PM EDTSpecial Weather StatementMRXGreene, Unicoi49 min
Apr 19, 10:21 PM EDTSevere Thunderstorm WarningMRXGreene, Hancock, Hawkins, Sullivan, Unicoi, Washington24 min
Apr 19, 10:44 PM EDTSpecial Weather StatementMRXCarter, Johnson, Sullivan, Unicoi, Washington46 min
Apr 19, 11:11 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan49 min
Apr 20, 3:44 AM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Sequatchie46 min
Apr 20, 4:29 AM EDTSpecial Weather StatementMRXBledsoe, Bradley, Hamilton, Meigs, Rhea46 min
Apr 20, 5:08 AM EDTSpecial Weather StatementMRXAnderson, Knox, Roane67 min
Apr 20, 5:11 AM EDTSpecial Weather StatementMRXCampbell49 min
Apr 20, 5:15 AM EDTSpecial Weather StatementMRXBradley, McMinn, Meigs, Monroe, Polk45 min
Apr 20, 5:50 AM EDTSpecial Weather StatementMRXBlount, Monroe, Sevier40 min
Apr 20, 5:58 AM EDTSpecial Weather StatementMRXGrainger, Hamblen47 min
Apr 20, 7:22 AM EDTRiver Flood WarningMRXCocke9 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.